Alabama, 2002

Damaging Wind in Alabama, August 25, 2002

August 25, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 25, 1:43 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 25, 1:43 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
243 PM CDT SUN AUG 25 2002

UNABLE TO LOCATE ANY FRONT AT THIS TIME AS SEVERAL OUTFLOW
BOUNDARIES MOVE INTO AND ACROSS THE AREA.  MODELS IN FAIRLY GOOD
AGREEMENT ON THE LARGE SCALE FEATURES THIS RUN.  UPPER LOW ALREADY
FORMING ACROSS PORTIONS OF KENTUCKY WILL SLOWLY DEEPEN AND REMAIN
NEARLY STATIONARY TONIGHT THROUGH MONDAY NIGHT.  THIS UPPER LOW WILL
THEN SLOWLY RETROGRADE TO THE W/SW AND REMAIN IN THE VICINITY OF THE
AREA THROUGH MUCH OF THE WORK WEEK.  THIS SAME PATTERN DEVELOPED
A FEW WEEKS AGO AND MODELS HAD A DIFFICULT TIME WITH BEST
MOISTURE AXIS FROM DAY TO DAY.

POPS TONIGHT WILL BE BASED ON LATEST RADAR WITH HIGHEST POPS
ACROSS THE SOUTHERN SECTIONS.  ON MONDAY...ALTHOUGH SOME DRIER AIR
TRIES TO SPREAD ACROSS THE NORTH...WITH UPPER LOW NEAR THE AREA AND
A COLD POCKET FORECAST ACROSS THE NORTH...WILL GO WITH CHANCE POPS
ALL SECTIONS.  IN FACT...WITH THE UPPER LOW NEARBY WILL CONTINUE
WITH CHANCE POPS EACH DAY DURING THE PEAK HEATING HOURS AND
ISOLATED EVENING POPS.

TEMPERATURES THIS WEEK WILL BE NEAR SEASONAL NORMALS.

HSV 69/87/69/87/67 23131
BHM 70/89/69/88/68 23131
MGM 71/90/70/90/70 64131

.BHM...NONE.

In the hours before

Special weather statement, Aug 25, 12:00 PM CST, 1 hour 45 minutes before
ALZ001>050-251955-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SUN AUG 25 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EAST CENTRAL
MISSISSIPPI WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST ALABAMA THIS
AFTERNOON. THE AIRMASS OVER SOUTH ALABAMA IS VERY UNSTABLE...AND AS
THE THUNDERSTORMS MOVE INTO THE REGION...SOME OF THE STORMS WILL
LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  THE STORMS
WILL ALSO CONTAIN FREQUENT LIGHTNING CLOUD TO GROUND LIGHTNING...
WHICH CAN RESULT IN ELECTRICAL FIRES IN HOMES AND BUILDINGS.

THE BEST CHANCE OF SEVERE WEATHER THIS AFTERNOON WILL BE ALONG AND
SOUTH OF A LINE FROM CARROLLTON...TO TUSCALOOSA...TO MONTEVALLO...TO
ROCKFORD...TO LAFAYETTE.

ELSEWHERE...ACROSS NORTHERN ALABAMA...SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR THE
POSSIBILITY OF A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
SOUTH ALABAMA.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...4
MONTGOMERY...5
Special weather statement, Aug 25, 12:41 PM CST, 1 hour 4 minutes before
ALZ031-251911-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SUN AUG 25 2002

AT 135 PM...DOPPLER RADAR INDICATED AN INTENSE THUNDERSTORM MOVING
INTO GREENE COUNTY IN SOUTHWESTERN ALABAMA.  THIS STORM IS PRODUCING
EXTENSIVE CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS OF RAIN AND
GUSTY WINDS UP TO 40 MPH.  THE STORM IS MOVING TO THE EAST AT AROUND
15 MPH.  PERSONS ARE STRONGLY URGED TO SEEK A SAFE SHELTER UNTIL THE
STORM PASSES.

&&

DKJ/KL

The radar

The Birmingham radar (KBMX), 157 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
August 25, 1:45 PM CST
Where
Marengo County, Sweet Water
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.100, -87.867

Several trees were blown down along SR 10 near Sweet Water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312434.